Search

Loading...

Thursday, 8 January 2015

Happy New Year Red Skin Friends!

Wow. It has been an entire month since I last updated this blog.

Let's start by saying Happy New Year everyone! I hope this year will be good to all of us going through topical steroid withdrawal, and to those who haven't started the journey yet, I hope this is the year you see sense and potentially save yourself from long term pain of steroid addiction.

I figured I would reflect on and talk a little about what 2014 had in store for me so that I can look back and see how far I have come.

The start of 2014 was great. I was in a good place, my skin was pretty decent. I was able to wear black clothing, go out with my friends more, work more full time hours and not have to worry about my skin.

This soon changed. The start of the year my other half was in a bad place mentally and we needed to get out of Lincoln and find him a new job where he could relax and feel appreciated for all his efforts. I was also yearning for change as Lincoln had become a bit stale and I felt ready to move on and go forward with life. He found a fantastic job in Leeds, and off we moved at the end of April. However even though I did not feel at all stressed as I was excited for the change, my body had other ideas and off again started the pain and misery of my second full body flare. I was gutted. I wanted good change, to finally get on with my life.

I believe it has to do with the change of environment but there is little you can do until your body naturally adjusts. So pain was endured and I had to begrudgingly take time off work. After a trip to the doctors where I was given an antibiotic that I had used numerous times in the past I woke up the next day having had an allergic reaction. I was shipped to hospital only to be told it was 'just my eczema' giving me grief. Even though it was obviously an allergic reaction given my face and eyes had completely swelled up, just as it does when I am faced with allergens. Funnily the swelling went away after I had ceased the usage.

I was then sent to the dermatologist to continue with treatment that I had received at Lincoln hospital which turned out to be a nightmare having to start from scratch as they didn't seem to be able to locate any of my previous notes. There was a big family wedding coming up in August and I needed something to control my skin, so after a lot of arguing that I wasn't going to use steroidal treatment we agreed to put me back on Ciclosporin even though I was apprehensive because it had failed to work the last time and I ended up with MRSA in 2013.

The Ciclosporin worked its magic, but only for a short period. By the end of October my skin gradually became worse and worse and I dealt with more and more infections. I'm still in this place now where I don't know when my next infection is going to occur but I feel it could just be around the corner. I have a follow up appointment next week with the dermatologist which I am not looking forward to but I will see if it is possible to carry out blood work for deficiencies.

There has been one excellent thing though. I actually went home to my family for Christmas this year and it was great. My brother also has a cat and I didn't appear to react for the entire duration of the day. I did however start to get sneezy at my mum's house but all in all I was ecstatic that I could stand to be there at all.

I really hope this is the year things start to look up for me. I would ideally like to be doing a different job that doesn't involve me dealing with members of the public on a daily basis, as this is contributing to my endless infections, despite my precautions to use hand sanitisers and the like. I feel an office based job would be better suited for my recovery and much less stressful overall. Yet without the relevant experience and my awful absence record I'm still going to be stuck for a long while yet. Ho hum. My absence will only get better if I have a better suited job so it is a bit of a vicious circle right now. I feel stuck in a rut and want to broaden my skill set and be able to lead the happy life I had intended.

I hope everyone else is well and I endeavour to update more frequently again.

4 comments :

  1. Hi, I'm not sure if you're using moisturizer when withdrawing from steroid creams, but I have found they make the problem much worse. ANY moisturizer will clog my pores, then the skin turns red, becomes inflamed, starts to weep and get infected. Best to use hot water - ONLY (a shower once a day) and allow the skin barrier to heal itself (over many months.)

    I've had Cyclosporine in the past and when stopped the eczema comes back with a vengeance. It's as bad as steroid creams. Best not to use immune suppressors or antibiotics. Just hot water, supplements and a good diet, with lots of anti-inflammatory fruits and vegetables. Good luck.

    ReplyDelete
    Replies
    1. Hi S. C. Lee, thanks for taking the time to comment. At present I am having to use a slight amount of moisturiser, but note: only slight because I have tried going moisturiser free in certain periods, but right now my skin is going through a phase of needing something. I am aware that it clogs pores and can be an advocate for infection but right now I am OK. I haven't used anything other than hot water for a couple of years now so that certainly isn't a problem. I actually stopped using the Ciclosporin the other day, not out of choice but sheer laziness so we'll see how I get on shan't we? I do eat a great deal of fruits & vegetables, tending to go for vegan/ vegetarian based meals but there is always room for improvement.

      Thanks for your advice.

      Delete
    2. I hope your skin heals soon :) Your TSW seems to have lasted a long time. I'm only on day 9 of mine (although I have dabbled in the past many times, without knowing what TSW was), I hope for a quick recovery, but I'm prepared for the worst. I'm hoping to keep the weeping at bay by staying away from moisturizers and leaving the skin dry. Let us know how you get on.

      Delete